King's College London

Research portal

FACTORS ASSOCIATED WITH WITHDRAWAL SYMPTOMS AND ANGER AMONG PEOPLE RESUSCITATED FROM AN OPIOID OVERDOSE BY TAKE-HOME NALOXONE: EXPLORATORY MIXED METHODS ANALYSIS

Research output: Contribution to journalArticle

Joanne Neale, Nicola Kalk, Stephen Parkin, Caral Brown, Laura Brandt, Aimee Campbell, Felipe Castillo, Jermaine Jones, John Strang, Sandra Comer

Original languageEnglish
JournalJournal of Substance Abuse Treatment
Publication statusAccepted/In press - 27 Jul 2020

King's Authors

Abstract

Introduction: Take-home naloxone (THN) is a clinically effective and cost-effective means of reducing opioid overdose fatality. Nonetheless, naloxone administration that successfully saves a person’s life can still produce undesirable and harmful effects. Aim: To better understand factors associated with two widely reported adverse outcomes following naloxone administration; namely the person resuscitated displays: i. withdrawal symptoms and ii. anger. Methods: A mixed methods study combining a randomized controlled trial of overdose education and naloxone prescribing to people with opioid use disorder and semi-structured qualitative interviews with trial participants who had responded to an overdose whilst in the trial. All data were collected in New York City (2014–2019). A dataset (comprising demographic, pharmacological, situational, interpersonal, and overdose training related variables) was generated by transforming qualitative interview data from 47 overdose events into dichotomous variables and then combining these with quantitative demographic and overdose training related data from the main trial. Associations between variables within the dataset and reports of: i. withdrawal symptoms and ii. anger were explored using chi-squared tests, t-tests, and logistic regressions. Results: A multivariate logistic regression found that people who had overdosed were significantly more likely to display anger if the person resuscitating them criticized, berated or chastised them during resuscitation (adjusted OR = 27 [95% CI = 4.0 – 295]). In contrast, they were significantly less likely to display anger if the person resuscitating them communicated positively with them (OR = 0.10 [95% CI = 0.01 – 0.78]). Both positive and negative communication styles were independently associated with anger, and communication was associated with 59% of the variance in anger. There was no evidence that people who displayed withdrawal symptoms were more likely to display anger than those not displaying withdrawal symptoms, and neither displaying withdrawal symptoms nor displaying anger were associated with using more drugs after resuscitation. Conclusions: Contrary to common assumptions, withdrawal symptoms and anger following naloxone administration may be unrelated phenomena. Findings are consistent with previous research that has suggested that a lay responder’s positive or reassuring communication style may lessen anger post overdose. Implications for improving THN programmes and naloxone administration are discussed.

View graph of relations

© 2018 King's College London | Strand | London WC2R 2LS | England | United Kingdom | Tel +44 (0)20 7836 5454